Alert archive / Minnesota / Tornado Warnings in 2024

Tornado Warning 16, NWS Sioux Falls, SD

May 6, 2024Murray County, Pipestone County, Rock County, Minnesota

NWS Sioux Falls, SD issued this tornado warning at May 6, 2024, 8:34 PM CDT for Murray County, Pipestone County, Rock County, Minnesota. It was in force for 26 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 6, 2024, 8:34 PM CDT (01:34 UTC)
Expired
May 6, 2024, 9:00 PM CDT
In force
26 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Murray County, MN, Pipestone County, MN, Rock County, MN

The radar

The Sioux Falls radar (KFSD), 51 km from the middle of the area, began a volume at 01:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 6, 9:00 PM CDTNON-TSTM WND GST 632 N Trosky, MNMesonet station MN154 U.s.75 - Trosky - Mp 30.3.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 1.6 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2024-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 111 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2024-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 229 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
111 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
927 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
229 m²/s²
0-3 km storm-relative helicity
332 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted.

486 
WFUS53 KFSD 070134
TORFSD
MNC101-117-133-070200-
/O.NEW.KFSD.TO.W.0016.240507T0134Z-240507T0200Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Sioux Falls SD
834 PM CDT Mon May 6 2024

The National Weather Service in Sioux Falls has issued a

* Tornado Warning for...
  Northwestern Rock County in southwestern Minnesota...
  West central Murray County in southwestern Minnesota...
  Southeastern Pipestone County in southwestern Minnesota...

* Until 900 PM CDT.

* At 833 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Jasper, or 11 miles northwest of Luverne, moving 
  northeast at 50 mph. Law enforcement reported a funnel cloud south 
  of Jasper at 8:33 PM.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Pipestone, Edgerton, and Trosky around 840 PM CDT.
  Woodstock and Pipestone National Monument around 845 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4372 9625 4377 9643 4410 9629 4402 9594
TIME...MOT...LOC 0133Z 208DEG 44KT 4379 9632 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

SST
1 follow-up statement
853 
WWUS53 KFSD 070146
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
846 PM CDT Mon May 6 2024

MNC101-133-070156-
/O.CAN.KFSD.TO.W.0016.000000T0000Z-240507T0200Z/
Rock MN-Murray MN-
846 PM CDT Mon May 6 2024

...THE TORNADO WARNING FOR NORTHWESTERN ROCK AND WEST CENTRAL MURRAY
COUNTIES IS CANCELLED...

The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

&&

LAT...LON 4405 9606 4401 9606 4385 9621 4388 9638
      4410 9629
TIME...MOT...LOC 0146Z 208DEG 44KT 4394 9621 

$$

MNC117-070200-
/O.CON.KFSD.TO.W.0016.000000T0000Z-240507T0200Z/
Pipestone MN-
846 PM CDT Mon May 6 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 900 PM CDT FOR
SOUTHEASTERN PIPESTONE COUNTY...

At 846 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Trosky, or near Pipestone, moving northeast at 50
mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Pipestone, Woodstock, and Pipestone National Monument around 850 
  PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4405 9606 4401 9606 4385 9621 4388 9638
      4410 9629
TIME...MOT...LOC 0146Z 208DEG 44KT 4394 9621 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

SST

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this tornado warning went out at May 6, 7:13 PM CDT, 1 hour 21 minutes earlier. Its key messages:

  • Lines of showers and thunderstorms will move across the forecast area this evening. While an isolated stronger storm is still possible, the risk of severe weather appears to be decreasing.
  • Periodic rain chances continue for much of the upcoming week into next weekend with the focus on Wednesday. Highs in the 60s to 70s are expected.
Area forecast discussion, May 6, 7:13 PM CDT, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
713 PM CDT Mon May 6 2024

.KEY MESSAGES...

- Lines of showers and thunderstorms will move across the
  forecast area this evening. While an isolated stronger storm
  is still possible, the risk of severe weather appears to be
  decreasing.

- Periodic rain chances continue for much of the upcoming week
  into next weekend with the focus on Wednesday. Highs in the
  60s to 70s are expected.

&&

.UPDATE...
Issued at 713 PM CDT Mon May 6 2024

Still seeing isolated gusts over 40 mph as of 7 PM, but overall
expect winds to be on a downward trend through this evening, and
thus have allowed the Wind Advisory to expire.

That said, with a fairly stout low level jet still over the
area, cannot rule out isolated stronger gusts with the showers
and thunderstorms moving across the area. While these isolated
gusts may be marginally severe (60 MPH), instability across much
of our forecast area seems to be lacking given general downtrend
in storm intensity as the line of storms in eastern Nebraska
moves northeast. Area of greatest concern at this point would
seem to be portions of the Highway 20 corridor (Sioux City) and
perhaps into Storm Lake.

&&

.DISCUSSION...
Issued at 250 PM CDT Mon May 6 2024

Rest of Afternoon and Evening: At a large scale, pronounced
mid/upper low is evident on WV imagery across the northern Rockies
with surface low deepening across western SD. A warm front is
lifting through central NE with a narrow warm sector before a
quickly approaching dryline/cold front is crashing eastward. These
features will all lift east or northeast into the evening and
overnight hours and provide for thunderstorm chances.

Severe Storms: Forecast soundings show a ribbon of modest elevated
instability lifting from roughly 850:800 mb around 1000 J/kg with
higher values as you go south. Surface parcels would obtain closer
to 50o J/kg if they can overcome a modest inversion, although
current thinking is this may be tough given persistent cloud cover
thus far. A robust and dynamic wind field through the entire
atmospheric column is helping to drive deep layer shear of 40-50 kts
however effective shear for elevated parcels looses a good chunk of
the lower directional and speed shear. If a surface parcel can be
realized, nearly 30 kts of 0-1 km shear exists with a well curved
elongated low level hodograph.

With the above stated, well forced dynamics should result in
increasing coverage of storms through the 654second half of the
afternoon with likely a rapid transition to linear mode.
Damaging wind gusts up to 60-70 mph seems the most likely threat
with a 50 to 55 kt LLJ at 850 mb. Even less organized
convection may be able to tap into this higher momentum air,
especially while the boundary layer remains mixed during the
daylight hours. Hail would be a secondary risk although again,
elevated parcels lack a better effective shear profile. Any
tornado threat would be conditional on realizing surface parcels
and at this time seems low but should be monitored given the
low level wind field. Any more organized bowing segment that can
orient from northwest to southeast would also need to be
monitored with 0-3 km shear vectors out of the SW AOA 30 kts

Heavy Rain: PWATs around 1.25, and near the top of climatology,
should provide for a period of heavy rain with the passage of the
line of thunderstorms but with a warm cloud layer generally less
than 10 kft and the progressive nature of any thunderstorms, any
flash flooding threat should remain isolated and probably confined
to urban areas. QPF amounts near and east of I-29 are a bit either
side of 1-1.5 inches with HREF PMM suggesting pockets of up to 2-2.5
inches, more likely across NW IA. Given saturated soils as of late,
renewed issues with ponding of water and river rises will be the
more likely impact.

Synoptic Wind: Aforementioned deepening surface low to the west will
continue to provide for Advisory level wind gusts (45 mph or higher)
into the early evening before decreasing BL mixing should result in
a decreasing trend closer to sunset.

Tonight: After storms exit to our east toward the midnight hour, the
remainder of the overnight looks fairly benign.

Tuesday and Wednesday:  Vorticity ribbons pivot off the filling
upper low into midweek. This will bring occasional rain chances with
Wednesday currently appearing to be the focus as the main lobe
shifts east. With the main upper low overhead, Wednesday would be a
timeframe to monitor for slow moving storms capable of locally heavy
rain as well at least some potential for low topped funnels.

Thursday through Sunday: Transition to upper level northwest flow on
the backside of the upper level trough will bring seasonal
temperatures for the second half of the week with perhaps a few low
chances for a light shower.

&&

.AVIATION /00Z TAFS THROUGH 00Z WEDNESDAY/...
Issued at 713 PM CDT Mon May 6 2024

Lines of showers and thunderstorms will rotate across the forecast
area through this evening. The thunderstorms are expected to push
east of the I-29 corridor by 03Z-05Z, and east of the Highway 71
corridor by 05Z-07Z, though an area of showers may linger across
southwest Minnesota into the pre-dawn hours of Tuesday. MVFR
ceilings and MVFR-locally IFR visibility are expected with the
showers and thunderstorms, becoming predominantly VFR behind the
lingering showers. Additional stratocu will spread over the region
from the northwest on Tuesday. While this is currently expected to
be VFR, a brief period of MVFR ceilings is possible. Spotty light
showers or an isolated thunderstorm is possible Tuesday afternoon,
but chances are too low to include in the TAF at this time.

The strongest of the southeasterly gusty winds should diminish with
sunset, though occasional gusts over 30kt are still possible this
evening. Speeds diminish further as a trough axis slides east behind
the showers tonight. Southwest to west winds behind the trough will
again increase after daybreak Tuesday with gusts 25-30kt common in
most areas, perhaps up to 35kt near/west of the James River
Valley.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.

&&

UPDATE...
DISCUSSION...Kalin
AVIATION...JH
Hazardous weather outlook, May 6, 2:05 PM CDT, 6 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
205 PM CDT Mon May 6 2024

IAZ003-MNZ071-072-080-081-089-090-097-098-SDZ038>040-054>056-071915-
Dickinson-Lincoln-Lyon-Murray-Cottonwood-Nobles-Jackson-Pipestone-
Rock-Beadle-Kingsbury-Brookings-Miner-Lake-Moody-
205 PM CDT Mon May 6 2024

This Hazardous Weather Outlook is for northwest Iowa, southwest
Minnesota and east central South Dakota.

.DAY ONE...This afternoon and tonight.

Thunderstorms will increase in coverage by late afternoon into the
evening hours. These storms are expected to form into a line as they
move eastward toward the I-29 corridor by early to mid evening.
Damaging wind gusts to around 60 mph are expected to be the primary
threat with a secondary risk of hail up to the size of quarters.
Locally heavy rain is also possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Scattered showers and thunderstorms are possible Wednesday. Some of
these storms may contain small hail, along with a potential for weak
funnels.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Any severe weather reports are
appreciated.

IAZ001-002-012>014-020>022-031-032-NEZ013-014-SDZ050-052-053-057>071-
071915-
Lyon-Osceola-Sioux-O'Brien-Clay-Plymouth-Cherokee-Buena Vista-
Woodbury-Ida-Dixon-Dakota-Gregory-Jerauld-Sanborn-Brule-Aurora-
Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-
Turner-Lincoln-Bon Homme-Yankton-Union-
205 PM CDT Mon May 6 2024

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, northeast Nebraska, central South Dakota, east central South
Dakota, south central South Dakota and southeast South Dakota.

.DAY ONE...This afternoon and tonight.

Thunderstorms will increase in coverage by late afternoon into the
evening hours. These storms are expected to form into a line as they
move eastward toward the I-29 corridor by early to mid evening.
Damaging wind gusts up to 70 mph are expected to be the primary
threat with a secondary risk of hail up to the size of quarters.
While not likely, a tornado cannot be ruled out. Locally heavy rain
is also possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Scattered showers and thunderstorms are possible Wednesday. Some of
these storms may contain small hail, along with a potential for weak
funnels.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Any severe weather reports are
appreciated.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 7:48 PM CDTTornado WarningFSDRock27 min
May 6, 8:10 PM CDTTornado WarningFSDRock35 min
May 6, 8:23 PM CDTTornado WarningFSDPipestone37 min
May 6, 8:42 PM CDTTornado WarningFSDLincoln, Pipestone33 min
May 6, 8:50 PM CDTTornado WarningFSDMurray, Nobles, Pipestone, Rock25 min
May 6, 8:57 PM CDTTornado WarningFSDLincoln, Lyon, Murray, Pipestone18 min

Nearby

Tornado Warnings in Minnesota, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.